North Carolina, 2025

Flash Flood in North Carolina, May 27 to 28, 2025

May 27 to 28, 2025 · NWS ILM · 1 event in 1 county or zone

Showers and thunderstorms along a coastal trough began training over the same small area leading to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Showers and thunderstorms along a coastal trough began training over the same small area leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 27, 8:54 PM EST, 6 minutes earlier.

Area forecast discussion, May 27, 8:54 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
954 PM EDT Tue May 27 2025

.SYNOPSIS...
A storm system will bring unsettled weather through tonight.
The low will lift north of the area Wednesday, with unsettled
weather remaining in the forecast through end of the week. A
cold front will cross the area late Friday, followed by drier
weather for next weekend.

&&

.UPDATE...
Weak trough just inland from the coast helped initiate convection
during the late afternoon hours. This activity then moved east-
southeast pushing offshore during the last few hours. Convection
will linger offshore overnight as elevated convection moves in from
the west. Activity offshore will continue overnight with potential
for a few storms to move onshore. Storms moving in from the west
will continue to weaken as they move into a less favorable
environment. Made adjustment to timing and coverage to try and
account for convective evolution the next 6-12 hours, but overall
forecast thinking has not changed. Potential for low clouds and rain
inland while along the coast showers and thunderstorms will be
possible from time to time.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Stalled frontal boundary sits south of our forecast area as of
3 PM, but observations show this boundary is gradually shifting
northward. As for rainfall this evening, HREF members have been
consistent in keeping the axis of heaviest rainfall just off of
our coast. These members have also been consistently producing
heavy rain in convection where no instability exists according
to the SPC mesoanalysis, so their initialization has
consistently produced questions throughout the day. This has led
to uncertainty in where heavy rain, if any, will develop
tonight.

Given the lack of instability and general trend in a lower QPF
forecast for this evening, I have ended the Flood Watch. Heavy
rain may be possible along the NC coast this evening, but should
be brief. ILM is currently at a 5.2 inch rainfall deficit since
January 1st. Recent warming has pushed soil temperatures into
the low and mid 70s. This means that soils should handle any
rainfall quite well. In addition, the lack of instability (as
observed over storms within the Gulf Stream waters earlier
today) are unlikely to generate a sufficient rainfall rate for
significant flooding concerns.

A weak shortwave will push low pressure off to the north and
east on Wednesday morning. Some scattered showers are possible
(due to an unseasonable depth of saturation) in the wake of the
upper trough and trailing low. Showers should come to an end by
mid morning as dry air trickles in from the west.

The bulk of upper level moisture will be confined east of I-95
on Wednesday afternoon. With cloud cover finally departing
earlier in the day, warmer temperatures should generate
afternoon instability. Showers and thunderstorms should be
focused near the sea breeze during the early afternoon before
spreading inland through eastern SC. Upstream convection could
produce a few outflows and additional coverage over southern and
central SC. Confidence in coverage is low for now, hopefully
models come into better agreement before tonight's forecast
package. Highs in the low to mid 80s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Surface low will be moving northeast across Mid-Atlantic coast
Wednesday night, with mostly dry weather expected locally as dry
air aloft moves in. Lows in the upper 60s. Plenty of high
clouds Thursday, but will have enough warming to bring us back
to near- normal temps in the mid 80s. Rain chances increase
Thursday afternoon, particularly for NE SC, as deep moisture is
advected from the southwest ahead of a strong upper shortwave.
Forecast soundings show enough instability for scattered
thunderstorms. Rain chances linger into Thursday night as deep
moisture remains and aforementioned shortwave moves across. Lows
in the mid 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Friday will be the most active day of the long term period.
Plenty of moisture and instability in the WAA regime ahead of an
approaching cold front will support scattered thunderstorms
during the day. Severe storms may be possible Friday due to
elevated shear associated with deep trough to the west, during
the day with scattered storms and along the cold front. Will
have to keep an eye on cloud coverage early Friday for the
scattered severe potential during the day, as lingering overcast
skies could bust the instability forecast.

Cold front progged to move across late Friday, with cooler and
drier weather forecasted for Friday night. Below normal temps
Saturday and Saturday night will warm a bit for Sunday into
early next week. Predominantly weather behind the cold front for
next weekend.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Warm front will lift north of the area tonight, although the
inland wedge will keep inland terminals in the cooler, more
stable air. High confidence in prolonged period of IFR ceilings
and perhaps some light showers closer to daybreak at FLO/LBT.
Along the coast a mix of MVFR/IFR will exist for much of the night
with both ceilings and visibility dipping into the IFR category
at times as heavier showers affect the terminals. Once the warm
front lifts north MVFR will become the dominant category, but it
may take until near daybreak before the warm front lifts north
and ceilings improve. More typical May pattern with scattered
afternoon/evening showers/thunderstorms Wed as a trough lingers
in the region.

Extended Outlook...Periodic IFR/MVFR possible in storms each day
through Friday, confidence in timing and details is low. VFR
returns this weekend.

&&

.MARINE...
Through Wednesday...As a frontal boundary lifts north of the
area overnight, easterly winds will gradually veer to the south.
Showers and thunderstorms increase in coverage this evening and
overnight. Behind this frontal boundary, synoptic winds will be
weaker, around 10-15 knots on Wednesday. Aggravated 4-6 foot
seas for NC waters will continue into Wednesday morning and thus
the SCA will continue until seas subside late tonight or early
Wednesday. Light winds are expected by tomorrow evening.

Wednesday Night through Saturday...Winds remain fairly light
out of the southwest Wednesday night through Thursday as surface
low moves across the Mid-Atlantic coast and weak pressure
pattern develops locally. Seas 2-3 ft, primarily due to
persisting E swell. Southwest flow begins to increase Thursday
night into Friday as a cold front approaches, with the front
expected to move across the waters sometime Friday night. Seas
increase in response during the day Friday, peaking Friday night
before SSW fresh swell begins to weaken. Winds out of the W/WSW
for Saturday behind the front. Best chance for thunderstorms
over the waters will be Thursday night and late Friday, with
lower chances during the day.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Coastal Flood Advisory until midnight EDT tonight for NCZ107.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...III
NEAR TERM...21
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...III
MARINE...VAO/21
Hazardous weather outlook, May 27, 8:53 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
953 PM EDT Tue May 27 2025

NCZ106-108-290200-
Coastal Pender-Coastal New Hanover-
953 PM EDT Tue May 27 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

The moderate risk of rip currents may continue into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-290200-
Coastal Brunswick-
953 PM EDT Tue May 27 2025

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-290200-
Coastal Horry-Coastal Georgetown-
953 PM EDT Tue May 27 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-290200-
Inland New Hanover-
953 PM EDT Tue May 27 2025

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding along the banks of the lower Cape Fear River
from Wilmington southward with evening high tides through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-
055-058-059-290200-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
953 PM EDT Tue May 27 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 39 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brunswick

When
May 27, 9:00 PM EST to May 28, 12:00 AM EST
Where
Brunswick County, 0.57 mi E of Southport to 0.7 mi E of Southport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.920, -78.020

Law enforcement reported some road closures, submerged vehicles and vehicular rescues due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250993.